Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Los Angeles, CA

December 31, 2004Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Dec 31, 2004, 1:19 AM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2004, 1:19 AM PST (09:19 UTC)
Expired
Dec 31, 2004, 4:15 AM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2004-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2004-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 310921
FFWLOX
CAC083-311215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
119 AM PST FRI DEC 31 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE GAVIOTA BURN AREA IN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 415 AM PST

* AT 111 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN APPROACHING THE GAVIOTA BURN AREA.

* LOCATIONS IN THE WARNING INCLUDE THE GAVIOTA BURN AREA...INCLUDING 
  HIGHWAY 101.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3446 12025 3447 12011 3451 12016 3450 12026

$$

KAPLAN/ASR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 30, 9:55 PM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 30, 9:55 PM PST, 3 hours 24 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
955 PM PST THU DEC 30 2004

.SHORT TERM...ANOTHER PACIFIC STORM SYSTEM WAS AFFECTING THE DISTRICT
THIS EVENING...WITH THE IMPACT THUS FAR MAINLY FROM WESTERN VENTURA
COUNTY THROUGH SANTA BARBARA AND SAN LUIS OBISPO COUNTIES. THE
HEAVIEST RAIN IN THE LAST 24 HOURS HAS BEEN OVER NORTHWESTERN SLO
COUNTY WITH SOME LOCATIONS OVER 4 INCHES. ELSEWHERE RAINFALL HAS BEEN
GENERALLY BETWEEN 0.5 AND 1.5 INCHES. THE PACIFIC FRONT BRINGING THIS
ROUND OF PRECIPITATION WILL MOVE SLOWLY S THRU SLO AND SBA COUNTIES
OVERNIGHT AND INTO VTU AND L.A. COUNTIES FRI MORNING. LOW LEVEL FLOW
CONTINUES TO BE SOUTHERLY...WITH S AND SW FACING SLOPES RECEIVING
AN ADDITIONAL BOOST IN RAINFALL DUE TO OROGRAPHIC ENHANCEMENT. A FLOOD
ADVISORY IS IN EFFECT FOR SLO COUNTY THRU 1 AM FRIDAY...AND A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GAVIOTA BURN AREA THRU 9 AM FRIDAY.
PLEASE SEE THE PRODUCTS LAXFFALOX AND LAXFLSLOX FOR DETAILS. IN
ADDITION...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE VTU/L.A.
MOUNTAINS GENERALLY ABOVE 5000 FEET FOR SNOW ACCUMULATIONS UP TO 12
INCHES THRU FRIDAY ALONG WITH GUSTY WINDS. PLEASE SEE LAXWSWLOX FOR
DETAILS. ALL THIS INFORMATION CAN BE ACCESSED AT THE NWS LOS
ANGELES/OXNARD WEB SITE AT WWW.WEATHER.GOV/LOSANGELES.

UPPER TROF AND FRONT WILL BE E OF THE DISTRICT BY LATE FRI
AFTERNOON...WITH THE PCPN TAPERING OFF ACROSS THE DISTRICT BY EVENING.
BROAD WESTERLY FLOW ALOFT CAN BE EXPECTED FOR FRI NITE AND NEW YEARS
DAY OUT AHEAD OF THE NEXT WEATHER SYSTEM. RESIDUAL MOISTURE WILL
PERSIST WITH A SLIGHT CHANCE TO CHANCE OF SHOWERS MOST AREAS THRU THE
DAY. ANOTHER UPPER LEVEL TROUGH AND ASSOCIATED PACIFIC FRONT WILL
APPROACH THE DISTRICT SAT NITE AND SUN...WITH THE CHANCES OF RAIN
INCREASING AGAIN DURING THE PERIOD. IT LOOKS LIKE MORE SIGNIFICANT
RAIN WILL AFFECT THE DISTRICT FROM LATER SAT NITE AND SUN. SNOW
LEVELS SHOULD BE A BIT LOWER WITH THIS NEXT SYSTEM...PERHAPS DOWN TO
4000 FEET. TEMPS THRU THE PERIOD WILL CONTINUE TO BE BELOW NORMAL
ACROSS THE REGION.

LONG TERM...THE WEATHER SYSTEM WILL PUSH THRU THE DISTRICT SUN NITE
AND MONDAY...CONTINUING THE SIGNIFICANT PRECIPITATION...INCLUDING
MOUNTAIN SNOW DOWN TO 3500 FEET OR EVEN LOWER. BROAD UPPER TROFFINESS
WILL PERSIST MON NITE AND TUE...KEEPING THE CHANCE OF SHOWERS AND
MOUNTAIN SNOW SHOWERS IN THE FORECAST....ALONG WITH BELOW NORMAL
TEMPS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX)
WINTER WEATHER ADVISORY (SEE LAXWSWLOX)
FLASH FLOOD WATCH (SEE LAXFFALOX)
FLOOD STATEMENT (SEE LAXFLSLOX)

&&

SIRARD
Hazardous weather outlook, Dec 30, 6:00 AM PST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU DEC 30 2004

CAZ034>041-044>047-051>054-059-087-088-311400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST THU DEC 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THE WET UPPER TROUGH PATTERN THAT NAILED THE SOUTHLAND TUESDAY AND
WEDNESDAY WITH RECORD FLOODING RAINS...DAMAGING WINDS...AND KNEE
DEEP SNOWS IN THE MOUNTAINS...IS EXPECTED TO LINGER THROUGH EARLY
NEXT WEEK BEFORE WE SEE MUCH IN THE WAY OF A DRYING TREND. MOSTLY
CLOUDY SKIES...PERIODS OF RAIN...WITH LITTLE DAY TO DAY CHANGE IN
TEMPERATURES WILL BE THE RULE FOR MOST OF THE PERIOD THROUGH
TUESDAY.

AS THE UPPER LOW SPINS OFF THE WEST COAST...IT WILL SEND SEVERAL
STORMS OUR WAY OVER THE NEXT 7 DAYS. THE FIRST STORM HAS ALREADY
MADE ITS WAY INTO SAN LUIS OBISPO COUNTY THIS MORNING WHERE ALMOST
AN INCH OF RAIN HAS BEEN RECORDED AT ROCKY BUTTE.

SCATTERED SHOWERS WILL CONTINUE OVER SAN LUIS OBISPO COUNTY THROUGH
TODAY AND MOVE ACROSS SANTA BARBARA COUNTY BY THIS AFTERNOON. RAIN-
FALL ACCUMULATIONS ALONG THE CENTRAL COAST SHOULD BE IN THE 1 TO 3
INCH RANGE...PERHAPS A BIT HIGHER IN SAN LUIS OBSIPO COUNTY. RAIN
SHOULD REACH VENTURA COUNTY THIS AFTERNOON AND OVERSPREAD THE COUNTY
DURING THE EVENING HOURS. RAIN WILL DEVELOP OVER LOS ANGELES COUNTY
LATE EVENING OR OVERNIGHT. LOOK FOR STRONG SOUTHERLY WINDS WITH
GUSTS 40 TO 50 MPH AND SNOW DEVELOPING ABOVE 6000 FEET IN THE
MOUNTAINS OF VENTURA AND LOS ANGELES COUNTY OVERNIGHT. THESE
CONDITIONS HAVE PROMPTED THE ISSUANCE OF A WINTER WEATHER ADVISORY
FROM THURSDAY EVENING THROUGH FRIDAY EVENING.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

ON FRIDAY...LOOK FOR MODERATE RAIN TO MOVE ACROSS SOUTHERN
CALIFORNIA DURING THE DAY...WITH MODERATE SNOWS IN THE MOUNTAINS.
SNOW LEVELS WILL DROP TO BETWEEN 4500 FEET AND 5000 FEET. WHILE
SHOWERS WILL DIMINISH OVER THE CENTRAL COAST OF SAN LUIS OBISPO
COUNTY AND WESTERN SANTA BARBARA COUNTY. LOOK FOR 1 TO 2 INCHES OF
RAIN POSSIBLE ALONG THE SOUTH COASTAL PLAINS WITH 2 TO 3 INCHES
ALONG THE SOUTH FACING SLOPES OF THE MOUNTAINS. SNOW LEVELS SHOULD
DROP TO 4500 TO 5000 FEET ON FRIDAY WITH UP TO A FOOT OF SNOW
POSSIBLE IN THE MOUNTAINS. WINDS SHOULD DIMINISH SOMEWHAT DURING THE
DAY ON FRIDAY.

WE ARE STILL LOOKING AT A POSSIBLE BREAK IN THE RAINY WEATHER ON
SATURDAY. WHILE WE ARE NOT LOOKING FOR ANY DELUGE...WE CAN EXPECT A
SLIGHT CHANCE FOR SHOWERS. SO...AN UMBRELLA MAY BE PRUDENT.

MEDIUM RANGE MODELS AGREE THAT A SECOND...COLDER AND WETTER STORM
WILL MOVE DOWN THE CENTRAL COAST LATE SATURDAY AND INTO THE
SOUTHLAND SUNDAY AND MONDAY. WHILE NOT AS STRONG AS THE TUESDAY AND
WEDNESDAY RECORD EVENT...THIS SYSTEM WILL LIKELY BE MUCH STRONGER
THAN THE STORM ON TODAY AND FRIDAY WITH MUCH LOWER SNOW LEVELS...
STRONGER WINDS...HEAVIER RAINS...AND THE POSSIBILITY FOR MORE
THUNDERSTORMS. LOOK FOR FURTHER UPDATES ON THIS SYSTEM AS WE
APPROACH THE WEEKEND.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 4:10 AM PSTFlash Flood WarningLOXSanta Barbara3 hr
Dec 31, 7:10 AM PSTFlash Flood WarningLOXVentura3 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.